Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 27, NWS Midland/Odessa, TX

March 19, 200812 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 19, 2008, 2:17 PM CDT for 12 counties in Texas. It took effect at Mar 20, 2008, 5:10 AM CDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2008, 2:17 PM CDT (19:17 UTC)
In effect from
Mar 20, 2008, 5:10 AM CDT
Expired
Mar 21, 2008, 1:00 AM CDT
In force
20 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 191917
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT WED MAR 19 2008

...A RED FLAG IS IN EFFECT FOR SOUTHEASTERN NEW MEXICO PLAINS...
GUADALUPE AND DAVIS MOUNTAINS...AND PARTS OF THE WEST TEXAS PLAINS
FOR 20 FOOT WINDS GREATER THAN 20 MPH OR GREATER...RH/S NEAR 10
PERCENT AND HIGH FIRE DANGER...

.A VERY DRY AIRMASS WILL RETURN TO THE PLAINS AND MOUNTAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO ON THURSDAY.  WINDS OF
20 MPH OR GREATER ARE POSSIBLE ACROSS MUCH OF SOUTHEAST NEW 
MEXICO AND PORTIONS OF WEST TEXAS...MAINLY NORTH OF INTERSTATE 10 
AND WEST OF MIDLAND...THURSDAY AFTERNOON AND EVENING.

NMZ114-115-TXZ057-058-258-200330-
/O.UPG.KMAF.FW.A.0022.080320T1800Z-080321T0300Z/
/O.NEW.KMAF.FW.W.0027.080320T1800Z-080321T0600Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS-
217 PM CDT WED MAR 19 2008 /117 PM MDT WED MAR 19 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ THURSDAY
TO 1 AM CDT /MIDNIGHT MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /12 PM MDT/
THURSDAY TO 1 AM CDT /MIDNIGHT MDT/ FRIDAY. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 20 TO 30 MPH ACROSS THE PLAINS...WITH 
SOUTHWEST WINDS OF 30 TO 40 MPH ACROSS THE HIGHER ELEVATIONS IN
THE MOUNTAINS...WILL COMBINE WITH RELATIVE HUMIDITY VALUES AROUND
10 PERCENT TO CREATE DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE
AREA THURSDAY AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT
MAY GENERATE SPARKS. KEEP VEHICLES ON DRIVING SURFACES AND OBSERVE
ALL LOCAL BURN BANS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO RAPIDLY GROW INTO DANGEROUS WIND-DRIVEN FIRES.

$$

TXZ045-050-059-060-067-074-200330-
/O.NEW.KMAF.FW.W.0027.080320T1800Z-080321T0600Z/
GAINES-ANDREWS-LOVING-WINKLER-WARD-DAVIS/APACHE MOUNTAINS AREA-
217 PM CDT WED MAR 19 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THURSDAY TO 1 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 1 AM CDT
FRIDAY. 

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL 
COMBINE WITH RH/S NEAR 10 PERCENT TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS THURSDAY AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT
MAY GENERATE SPARKS. KEEP VEHICLES ON DRIVING SURFACES AND OBSERVE
ALL LOCAL BURN BANS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO RAPIDLY GROW INTO DANGEROUS WIND-DRIVEN FIRES.

$$
2 follow-up statements
000 
WWUS84 KMAF 201010
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 AM CDT THU MAR 20 2008

...A RED FLAG WARNING IS IN EFFECT FROM NOON CDT UNTIL 1 AM CDT 
FOR THE SOUTHEASTERN NEW MEXICO PLAINS...GUADALUPE AND DAVIS
MOUNTAINS AND PARTS OF THE WEST TEXAS PLAINS FOR 20 FOOT WINDS
GREATER THAN 20 MPH OR GREATER...RH/S NEAR 10 PERCENT AND HIGH
TO VERY HIGH FIRE DANGER...

.A VERY DRY AIRMASS WILL PERSIST OVER SOUTHEASTERN NEW MEXICO AND 
MUCH OF WEST TEXAS TODAY.  WINDS OF 20 MPH OR GREATER ARE EXPECTED
ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS. THE RED
FLAG WARNING WILL BE IN EFFECT THROUGH THE EVENING AS WINDS WILL
BE SLOW TO SUBSIDE...WHICH WILL HINDER RELATIVE HUMIDITY FROM
RISING RAPIDLY.

TXZ046-047-051-061-062-068-069-202200-
/O.EXB.KMAF.FW.W.0027.080320T1700Z-080321T0600Z/
DAWSON-BORDEN-MARTIN-ECTOR-MIDLAND-CRANE-UPTON-
510 AM CDT THU MAR 20 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 1 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 1 AM CDT
FRIDAY. 

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL
COMBINE WITH RH/S NEAR 10 PERCENT TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

NMZ114-115-TXZ045-050-057>060-067-074-258-202200-
/O.EXT.KMAF.FW.W.0027.080320T1700Z-080321T0600Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-ANDREWS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
510 AM CDT THU MAR 20 2008 /410 AM MDT THU MAR 20 2008/

...RED FLAG WARNING NOW IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY
TO 1 AM CDT /MIDNIGHT MDT/ FRIDAY...

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL
COMBINE WITH RH/S NEAR 10 PERCENT TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$
000 
WWUS84 KMAF 201909
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU MAR 20 2008

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY FOR
THE SOUTHEASTERN NEW MEXICO PLAINS...GUADALUPE AND DAVIS MOUNTAINS
AND PARTS OF THE WEST TEXAS PLAINS FOR 20 FOOT WINDS GREATER THAN
20 MPH OR GREATER...RH/S LESS THAN 15 PERCENT AND HIGH FIRE
DANGER...

.A VERY DRY AIRMASS WILL PERSIST OVER SOUTHEASTERN NEW MEXICO AND
MUCH OF WEST TEXAS INTO THE EVENING HOURS. WINDS OF 20 MPH OR 
GREATER WILL BE SLOW TO SUBSIDE THIS EVENING. TEMPERATURES WILL
REMAIN WARM AND RELATIVE HUMIDTIES WILL REMAIN LOW WITH A HIGH
FIRE DANGER TODAY.

NMZ114-115-TXZ045>047-050-051-057>062-067>069-074-258-210315-
/O.CON.KMAF.FW.W.0027.000000T0000Z-080321T0600Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-ANDREWS-
MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
209 PM CDT THU MAR 20 2008 /109 PM MDT THU MAR 20 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT
MDT/ FRIDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT
MDT/ FRIDAY. 

SUSTAINED SOUTH WINDS OF 20 TO 25 MPH AND RELATIVE HUMIDITY 
VALUES LESS THAN 15 PERCENT WILL PERSIST THROUGH THE EVENING
HOURS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:29 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 19, 12:29 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CDT WED MAR 19 2008

.AVIATION...
AS SURFACE HIGH PRESSURE EXITS TO THE EAST...LIGHT VARIABLE
WINDS WILL BECOME SOUTHERLY THIS AFTERNOON. SOUTHERLY WINDS WILL
STRENGTHEN AFTER SUNRISE ON THURSDAY AS LEE SIDE TROUGH DEVELOPS
AND SURFACE PRESSURE GRADIENT TIGHTENS. VFR CONDITIONS WILL
PERSIST ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH 20/18Z.

&&

.PREV DISCUSSION... /ISSUED 624 AM CDT WED MAR 19 2008/

DISCUSSION...
UPPER LEVEL LOW SEEN EXITING TO THE EAST WHICH WILL LEAD TO A
ZONAL FLOW PATTERN RETURNING TO WEST TEXAS. THIS WILL MOST
CERTAINLY BRING A RETURN OF DRY CONDITIONS BUT WARMER TEMPS WILL
BE SLOWER TO COME BY AS UPPER HEIGHTS ARE SLOW TO RISE. MODELS ARE
IN GOOD AGREEMENT NOW BRINGING IN A WEAK FRONT FRIDAY AFTERNOON
WHOSE MAIN EFFECTS WILL PROBABLY BE FELT IN THE NORTHEASTERN CWA
ON SATURDAY WITH SOME SLIGHT COOLING. A STRONGER FRONT IS PROGGED
TO MOVE INTO THE AREA SATURDAY NIGHT AS A STRONG S/W TROF MOVES
ACROSS THE CENTRAL PLAINS IN NORTHWESTERLY UPPER FLOW. SURFACE
PRESSURE FALLS IN EASTERN NEW MEXICO AHEAD OF THE FRONT WILL HELP
INCREASE SOUTHEASTERLY WINDS AND ADVECT LOW LEVEL MOISTURE...LIFT
ASSOCIATED WITH THE FRONT AND UPPER TROF MAY SET OFF SOME ISOLATED
SHOWERS AND HAVE THUS PLACED IN SOME SLT CHC POPS IN THE EASTERN
CWA FOR THIS TIME FRAME. SUNDAY WILL BE A BIT COOLER WITH ONLY A
GRADUAL WARMING TREND EARLY NEXT WEEK AS ZONAL FLOW/WEAK RIDGING
AGAIN DOMINATES THE UPPER AIR PATTERN.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL PEAK THURSDAY WITH DRY AIR WEST OF THE
PECOS...AND WINDS POSSIBLY INCREASING TO 15 TO 25 MPH AS A LEE
TROF DEEPENS IN EASTERN NEW MEXICO. WIND SPEEDS MAY BE MARGINAL
FOR RED FLAG CRITERIA SO WILL CONTINUE THE FIRE WEATHER WATCH FOR
NOW. WINDS WILL DIMINISH FRIDAY AND SATURDAY AND COOLER WEATHER
SUNDAY WILL THEN DIMINISH ANY FIRE WEATHER THREATS INTO EARLY NEXT
WEEK.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE
     MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Mar 19, 1:59 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT WED MAR 19 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
159 PM CDT WED MAR 19 2008 /1259 PM MDT WED MAR 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
RETURN TO WEST TEXAS AND SOUTHEAST NEW MEXICO ON THURSDAY. THE
DRIEST AND MOST DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED
WEST OF A LAMESA TO ODESSA TO ALPINE LINE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.